Winter Weather, Jefferson
- When
- December 2, 11:00 AM CST to 4:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
A weak clipper system caused a brief period of light snow during the late morning and afternoon hours on the 2nd. Temperatures remained below freezing, and continued to drop into the 20s.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A weak clipper system caused a brief period of light snow during the late morning and afternoon hours on the 2nd. Temperatures remained below freezing, and continued to drop into the 20s. While snow accumulations between a coating to one inch were confined to mainly grassy and elevated surfaces, slick road conditions eventually developed in time for the evening commute that caused accidents across the region. Ice covered bridges and areas of black ice continued through the evening hours after snow had ended. Key Impacts: transportation delays, traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 2, 5:31 AM CST, 5 hours 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 531 AM CST Mon Dec 2 2024 .KEY MESSAGES... - Light snow expected today with the passing of a weak upper level disturbance. Light snow accumulations are possible. - Cold conditions hold through Tuesday with temperatures well below seasonal norms. - Temperatures will moderate closer to seasonal norms by Wednesday, before another cold blast by the end of the week. && .DISCUSSION... Issued at 310 AM CST Mon Dec 2 2024 Recent WV imagery shows an upper level disturbance descending out of the MN/IA vicinity at the time of this discussion. This disturbance is moving within an amplified longwave trof that encompasses much of the central and eastern CONUS. It makes its way into the Quad State region later today with only a weak surface reflection depicted in models with weak sfc convergence. Overall lift and moisture associated with this system has been limited at best, and that trend continues. Much of the lift will likely be tied to the upper vort max and in fact there appears to be little low level WAA in the guidance. Along with the weak ascent, moisture availability isn't the best with modeled QPF amounts only a few hundreths of an inch at best. It will be plenty cold for snow though. Guidance has trended slower with the system including the onset of precipitation. There is a lot of dry air to overcome and this may eat at the snow falling, at least initially. Forecast amounts haven't change much with only a dusting to half of an inch expected at best for a good portion of southern Illinois, southwest Indiana, and much of western Kentucky. The only change has been maybe a very slight southward shift in the snow. I think the higher end scenario would be around an inch or so if we were to see better ascent and/or moisture content. Still this may cause some slick roadways with temperatures as cold as they are. The special weather statement will continue. High pressure quickly moves in behind this system bringing a continuation of cold temperatures but drier air as well. Low temperatures will bottom out into the lower teens across the northern counties to upper teens to near 20 across our SEMO counties. Temperatures begin to moderate on Wednesday as the high moves off to the east and lower pressure develops across the plains setting up southerly flow at the surface. These warmer temperatures will be short lived however as another cold airmass makes its way into the region behind a front late Wednesday. High pressure settles across the region for the end of the week providing light winds, clear skies, and cold temperatures. Its possible another system comes into the area for next weekend but confidence is low at this time. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 531 AM CST Mon Dec 2 2024 A disturbance aloft is set to bring light snow to the terminals today. Cigs will lower throughout the morning to MVFR by the afternoon. Periods of light snow may reduce cigs and visby further at times. Given the uncertainty surrounding the coverage of snow, continued to highlight this as PROB30's. Cigs will recover back to VFR around 00z tonight with clearing skies thereafter. Winds will remain light, generally around 5-10 kts from the north. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...AD AVIATION...AD
Hazardous Weather Outlook National Weather Service Paducah KY 312 AM CST Mon Dec 2 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-030915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 312 AM CST Mon Dec 2 2024 /412 AM EST Mon Dec 2 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A light dusting up to near an inch of snowfall accumulation is possible for portions of the region today; refer to the Special Weather Statement for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports of snowfall amounts and travel impacts would be appreciated.
The national radar mosaic for the moment the first event began.
19 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223469, 1223470, 1223473, 1223474, 1223475, 1223476, 1223478, 1223479, 1223480, 1223481, 1223471, 1223472, 1223482, 1223483, 1223484, 1223485, 1223486, 1223487, 1223488.